Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Devaney's chaos implies existence of $s$-scrambled sets

Author: Jie-Hua Mai
Journal: Proc. Amer. Math. Soc. 132 (2004), 2761-2767
MSC (2000): Primary 54H20; Secondary 37B20, 37D45
Published electronically: April 21, 2004
MathSciNet review: 2054803
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a complete metric space without isolated points, and let $f:X\to X$ be a continuous map. In this paper we prove that if $f$ is transitive and has a periodic point of period $p$, then $f$ has a scrambled set $S=\bigcup _{n=1}^{\infty }C_{n}$consisting of transitive points such that each $C_{n}$ is a synchronously proximal Cantor set, and $\bigcup _{i=0}^{p-1}f^{i}(S)$ is dense in $X$. Furthermore, if $f$ is sensitive (for example, if $f$ is chaotic in the sense of Devaney), with $2s$ being a sensitivity constant, then this $S$ is an $s$-scrambled set.

References [Enhancements On Off] (What's this?)

  • 1. E. Akin, J. Auslander and K. Berg, When is a transitive map chaotic? in: Convergence in Ergodic Theory and Probability (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., Vol. 5, de Gruyter, Berlin, 1996, pp. 25-40. MR 97i:58106
  • 2. J. Banks, J. Brooks, G. Cairns, G. Davis and P. Stacey, On Devaney's definition of chaos, Amer. Math. Monthly, 99 (1992), 332-334. MR 93d:54059
  • 3. N. C. Bernardes, Jr. On the set of points with a dense orbit, Proc. Amer. Math. Soc., 128 (2000), 3421-3423. MR 2001b:54048
  • 4. F. Blanchard, B. Host and A. Maass, Topological complexity , Ergodic Theory and Dynamical Systems, 20 (2000), 641-662. MR 2002b:37019
  • 5. R. Devaney, An Introduction to Chaotic Dynamical Systems, Addison-Wesley, Reading, MA, 1989. MR 91a:58114
  • 6. X.-C. Fu, Y. Fu, J. Duan and R. S. Mackay, Chaotic properties of subshifts generated by a nonperiodic recurrent orbit, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 10 (2000), 1067-1073. MR 2001b:37011
  • 7. E. Glasner and B. Weiss, Sensitive dependence on initial conditions, Nonlinearity, 6 (1993), 1067-1075. MR 94j:58109
  • 8. W. Huang and X. Ye, Homeomorphisms with the whole compacta being scrambled sets, Ergodic Theory and Dynamical Systems, 21 (2001), 77-91. MR 2002d:37020
  • 9. W. Huang and X. Ye, Devaney's chaos or 2-scattering implies Li-Yorke's chaos, Topology and its Applications, 117 (2002), 259-272. MR 2003b:37017
  • 10. B. Kolev and M.-C. Pérouème, Recurrent surface homeomorphisms, Math. Proc. Cambridge Philos. Soc., 124 (1998), 161-168. MR 99j:58162
  • 11. T. Li and J. Yorke, Period $3$ implies chaos, Amer. Math. Monthly, 82 (1975), 985-992. MR 52:5898
  • 12. J. H. Mai, Continuous maps with the whole space being a scrambled set, Chinese Sci. Bull., 42 (1997), 1494-1497. MR 99f:54054
  • 13. J. H. Mai, Scrambled sets of continuous maps of 1-dimensional polyhedra, Trans. Amer. Math. Soc., 351 (1999), 353-362. MR 99c:58111
  • 14. L. G. Oversteegen and E. D. Tymchatyn, Recurrent homeomorphisms on R$^{2}$ are periodic, Proc. Amer. Math. Soc., 110 (1990), 1083-1088. MR 91k:54070

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54H20, 37B20, 37D45

Retrieve articles in all journals with MSC (2000): 54H20, 37B20, 37D45

Additional Information

Jie-Hua Mai
Affiliation: Institute of Mathematics, Shantou University, Shantou, Guangdong, 515063, People’s Republic of China

Keywords: Transitivity, sensitivity, synchronously proximal set, Li-Yorke's chaos, Devaney's chaos
Received by editor(s): December 23, 2002
Published electronically: April 21, 2004
Additional Notes: The work was supported by the Special Foundation of National Prior Basis Research of China (Grant No. G1999075108).
Communicated by: Michael Handel
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society